Illinois, 2008

Flash Flood and Heavy Rain in Illinois, February 17 to 18, 2008

February 17 to 18, 2008 · NWS DVN · 4 events in 2 counties and zones

Heavy rains of 1 to 2 inches fell across much of western and northwest Illinois on February 17, 2008. This caused some flooding of farm fields and creeks, and ditches were full.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains of 1 to 2 inches fell across much of western and northwest Illinois on February 17, 2008. This caused some flooding of farm fields and creeks, and ditches were full. A portion of Interstate 280 near Moline, Illinois was closed due to a flash flood that covered the road. The flash flood occurred on Mill Creek and was caused by an ice jam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 17, 3:24 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 17, 3:24 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 AM CST SUN FEB 17 2008

.SYNOPSIS...
THE 00Z ANALYSIS SHOWED A COMPLICATED H5 FLOW PATTERN. THE UPPER
LOW WAS OVER W TEXAS WITH 180M HEIGHT FALLS OVER THE BIG BEND
REGION. SEVERAL S/WS WERE LINED UP UPSTREAM OF THE W TEXAS LOW.
THE NRN MOST S/W OVER MONTANA LOOKED QUITE VIGOROUS WITH 120M HGT
FALLS OVER NORTH DAKOTA. H8 MOISTURE FEED AHEAD OF THE SRN STREAM
LOW WAS IMPRESSIVE FOR LATE WINTER. H8 DEWPOINTS OF 10C TO 16C
WERE FEEDING NORTH THROUGH ERN TX AND OK. AS OF 06Z THE SURFACE
LOW WAS OVER NERN OK WITH A LARGE PCPN SHIELD AS FAR N AS CENTRAL
IA AND NRN IL. AFTER A BRIEF PERIOD OF FZRA OVER THE SRN AND CNTRL
CWA LATE SATURDAY EVENING...MOST OF THE PCPN HAD CHANGED BACK TO
RAIN WITH SURFACE TEMPS IN THE MID 30S AND DEWPOINTS AOA 32. TEMPS
OVER THE NRN COUNTIES ROUGHLY N OF A KFEP...KIOW...KFFL LINE WERE
AOB 32 WITH LIGHT TO MODERATE FZRA OCCURRING AS OF 08Z.

&&

.DISCUSSION...
FIRST OF ALL NO CHANGES ARE PLANNED AS FAR AS THE HEADLINES ARE
CONCERNED. SO FAR THE STORM IS ON TRACK WITH PREVIOUS SHIFTS
FORECAST AND SEE NO NEED TO MAKE ANY DRASTIC CHANGES. AFTER
LOOKING HOW THE 00Z MODELS WERE VERIFYING AT 06Z...HAVE DECIDED TO
BASE THE FORECAST PIMARILY ON THE GFS SINCE IT HAD A BETTER HANDLE
ON THE LOCATION OF THE SURFACE LOW. THE SURFACE LOW IS PROGGED TO
TRACK NORTHEAST INTO WEST CENTRAL IL BY 18Z WITH THE H8 LOW MOVING
ALONG THE MS RIVER. THIS TRACK SUGGESTS THAT THE HEAVIEST PCPN
SHOULD OCCUR ALONG AND EAST OF THE RIVER WHICH CURRENT RADAR
IMAGES SUPPORT. TEMPS WILL BE WARM ENUF TO KEEP THE PCPN ALL RAIN
EXCEPT OVER THE NW ONE THIRD TO ONE FOURTH OF THE CWFA WHERE FZRA
WILL CONTINUE AS WINDS BACK TO THE NE REINFORCING THE COLDER AIR
AT THE SURFACE. WITH THE HEAVIEST RAINS STILL EXPECTED OVER THE
ERN CWFA THE FLOOD WATCH WILL CONTINUE. THIS AFTERNOON AS THE
SURFACE LOW MOVES INTO MI COLDER AIR WILL SURGE EAST ACROSS THE
AREA CHANGING THE FZRA/RA TO SNOW. AT THE SAME TIME THE DEF ZONE
WILL BECOME ESTABLISHED OVER ERN IA. SNOWFALL AMOUNTS OF 6 TO 8
INCHES ARE STILL EXPECTED OVER THE NW FOURTH OF THE CWFA BY LATE
TONIGHT. HOWEVER...THE CHANGE OVER TO SNOW THIS MORNING WILL BE
CRITICAL TO THE OVERALL SNOW AMOUNTS. SNOWFALL AMOUNTS WILL DROP
OFF RAPIDLY TO THE EAST WITH THE IL COUNTIES RECEIVING AN INCH OR
TWO. MODELS ARE STILL SHOWING VERY STRONG WINDS DEVELOPING THIS
AFTERNOON OVER THE AREA. WITH 6+ INCHES OF SNOW EXPECTED IN THE NW
THIS AREA COULD SEE BLIZZARD CONDITIONS FOR AWHILE LATE THIS
AFTERNOON AND THIS EVENING. FOR NOW WILL LET THE WINTER STORM
WARNING RIDE. THE DAY SHIFT WILL BE ABLE TO MONITOR THE STORM FOR
A FEW HOURS TO SEE HOW THE WIND AND SNOW ARE EVOLVING THEN MAKE
THE DECISION WHETHER TO UPGRADE OR NOT. STRONG WINDS AND BLOWING
SNOW WILL ALSO IMPACT AREAS TO THE EAST THIS EVENING BUT WITH
SNOWFALL AMOUNTS MUCH LESS THAN TO THE WEST...CONDITIONS ARE ONLY
EXPECTED TO MEET ADVISORY CRITERIA AT THE WORST. AFTER THIS
EVENING SCATTERED SNOW SHOWERS WILL LINGER THROUGH MONDAY AS H5
TROF AXIS SWINGS THROUGH THE CWFA. STRONG LOW LEVEL CAA THROUGH
MONDAY WILL KEEP TEMPS FROM RECOVERING MUCH DURING THE DAY AND
KEPT HIGHS A FEW DEGREES ABOVE THE EXPECTED MORNING LOWS. SURFACE
RIDGE WILL MOVE THROUGH THE AREA MONDAY NIGHT AND TUESDAY MORNING
SUPPORTING TEMPS BELOW ZERO AGAIN FOR THE NRN THIRD OF THE CWFA
AND SINGLE DIGITS SOUTH. THE 00Z MODELS HAVE PUSHED THE MIDWEEK
SYSTEM FURTHER SOUTH...INTO THE SRN PLAINS. THEREFORE HAVE
DECREASED POPS DURING THE PERIOD AND STARTED TO TREND TEMPS DOWN
FOR WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY AND FRIDAY THE GFS AND
ECMWF DIVERGE WITH THE GFS MOVING THE SRN PLAINS STORM EAST
THROUGH THE GULF COAST STATES. THE ECMWF ON THE OTHER HAND LIFTS
THE STORM NE OVER THE MID MS VALLEY. WITH THE UNCERTAINTY IN THE
MODEL PROGS HAVE LEFT THE PREVIOUS FORECAST INTACT WITH CHANCE
POPS FOR SNOW OVER MOST OF THE AREA THURSDAY THROUGH SATURDAY.
...DLF...

&&

.AVIATION...
IFR TO LIFR CONDITIONS SHOULD PERSIST AT ALL SITES THROUGH AT LEAST
MON MRNG...WITH CIGS/VIS LIKELY LIFTING INTO MVFR RANGE THROUGH
MIDDAY MON.  PRECIP HAS OVERSPREAD THE AREA...WITH RAIN AT KBRL/KMLI
AND FZRA AT KCID/KDBQ.  PRECIP MAY CHANGE TO RAIN BRIEFLY THIS MRNG
AT KCID/KDBQ BEFORE CHANGEOVER TO SNOW BEGINS IN THE LATE MRNG/EARLY
AFTN...WITH CHANGE TO SNOW AT KMLI/KBRL BY MID-AFTN.  WINDS WILL
BACK FROM SERLY TO NERLY THIS MRNG...THEN TO NWRLY IN THE LATE
MRNG/EARLY AFTN AS THE SFC LOW LIFTS NEWD ACROSS THE MS RIVER
VALLEY.  NWLY WINDS WILL INCREASE TO 20-30MPH WITH GUSTS TO 40
MPH...CREATING BLOWING SNOW OR NEAR-BLIZZARD CONDITIONS PARTICULARLY
AT KCID/KDBQ BUT POSSIBLY INTERMITTENTLY AT KMLI/KBRL AS WELL.

MAYES

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-VAN BUREN-WASHINGTON.

     FLOOD WATCH THROUGH THIS AFTERNOON FOR DES MOINES-HENRY IA-LEE.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LOUISA-
     MUSCATINE-SCOTT.

IL...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     FLOOD WATCH THROUGH THIS AFTERNOON FOR BUREAU-HANCOCK-HENDERSON-
     HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-WARREN-
     WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR HENRY IL-
     MERCER-ROCK ISLAND-WHITESIDE.

MO...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR SCOTLAND.

     FLOOD WATCH THROUGH THIS AFTERNOON FOR CLARK.

&&

DLF/MAYES
Hazardous weather outlook, Feb 17, 4:52 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CST SUN FEB 17 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
452 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL MOVE NORTHEAST THROUGH MISSOURI AND
NORTHWEST ILLINOIS TODAY. THE STORM WILL CONTINUE TO SPREAD RAIN
AND FREEZING RAIN OVER THE AREA THIS MORNING. THE FREEZING RAIN
WILL BE LIMITED TO AREAS ROUGHLY NORTHWEST OF A FREEPORT...CEDAR
RAPIDS...FAIRFIELD LINE. ICE ACCUMULATIONS OF A QUARTER TO A HALF
INCH WILL BE POSSIBLE.  PARTS OF SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS COULD ALSO HAVE A FEW THUNDERSTORMS AND LOCALLY HEAVY
RAINS THIS MORNING. RUNOFF FROM THE RAIN AND SNOW MELT COULD CAUSE
SOME FLOODING.

THE RAIN WILL CHANGE TO SNOW FROM LATE THIS MORNING INTO THIS
AFTERNOON. SUBSTANTIAL SNOW ACCUMULATIONS ARE EXPECTED WEST OF A
LINE FROM MEMPHIS MISSOURI THROUGH FREEPORT ILLINOIS. PARTS OF
THIS AREA COULD SEE AS MUCH AS 6 TO 8 INCHES OF SNOW BY LATE THIS
EVENING. SNOWFALL AMOUNTS WILL DROP OFF RAPIDLY TO THE EAST.
AMOUNTS OF 1 OR 2 INCHES ARE EXPECTED OVER WEST CENTRAL ILLINOIS.
VERY WINDY CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON AND THIS
EVENING. NORTHWEST WINDS WILL BE INCREASING TO 20 TO 30 MPH WITH
GUSTS TOPPING 40 MPH AT TIMES. THE STRONG WINDS WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW. THE STRONG
WINDS...SNOWFALL AND BLOWING SNOW WILL CREATE NEAR BLIZZARD
CONDITIONS THIS AFTERNOON AND THIS EVENING OVER PARTS OF NORTHWEST
ILLINOIS...EAST CENTRAL AND SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE AREA EARLY THIS WEEK.
TEMPERATURES AROUND ZERO AND WIND CHILL BETWEEN -10 AND -20 ARE
EXPECTED MONDAY NIGHT.

ANOTHER WINTER STORM MAY MOVE THROUGH THE REGION FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
BUT...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAIN...SNOW AND
ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE DURING THIS WINTER STORM.

In the hours before

Local storm report, Feb 17, 8:11 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       1 WSW SHERRARD          41.31N 90.53W
02/17/2008  M1.10 INCH       MERCER             IL   TRAINED SPOTTER

            OVERNIGHT.

&&

MIKEZ
Local storm report, Feb 17, 8:13 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FREEZING RAIN    W NORWAY                41.90N 91.93W
02/17/2008  M0.10 INCH       BENTON             IA   TRAINED SPOTTER

            0.54 LIQUID PRECIPITATION PRIOR TO THE FREEZING RAIN. NOW
            SNOWING BIG FLAKES. ROADS ARE TOTALLY ICE COVERED.

&&

WE
Local storm report, Feb 17, 8:15 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HEAVY RAIN       LA HARPE                40.58N 90.97W
02/17/2008  M1.34 INCH       HANCOCK            IL   CO-OP OBSERVER

&&

MIKEZ
Local storm report, Feb 17, 8:17 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     FREEZING RAIN    6 NE VAN HORNE          42.08N 92.03W
02/17/2008  M0.20 INCH       BENTON             IA   TRAINED SPOTTER

            HAS SWITCHED TO SNOW.

&&

MIKEZ
Local storm report, Feb 17, 8:21 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     FREEZING RAIN    3 NW MOUNT VERNON       41.95N 91.46W
02/17/2008  M0.10 INCH       LINN               IA   TRAINED SPOTTER

            FREEZING RAIN HAS NOW TURNED TO ALL SNOW.

&&

WE
Local storm report, Feb 17, 8:31 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       NEW WINDSOR             41.20N 90.45W
02/17/2008  M1.05 INCH       MERCER             IL   TRAINED SPOTTER

            RAINFALL FROM OVERNIGHT UP TO 8 AM.

&&

12

The radar

The Lincoln radar (KILX), 112 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, McDonough

When
February 17, 8:43 AM CST
Where
McDonough County, 2.22 mi WSW of Industry
Reported by
Trained Spotter
Coordinates
40.320, -90.640

A spotter reported that Grind Stone Creek was approximately 2 feet out of its banks 2 miles southwest of Industry.

Heavy Rain, McDonough

When
February 17, 10:31 AM CST
Where
McDonough County, 0.53 mi W of Industry
Reported by
Trained Spotter
Coordinates
40.330, -90.610

A spotter reported many flooded farm fields with area creeks and ditches running full near Industry.

Heavy Rain, McDonough

When
February 17, 12:48 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Reported by
Trained Spotter
Coordinates
40.470, -90.680

A spotter reported Camp Creek covering Scott road at 1840th Street in Macomb.

Flash Flood, Rock Island

When
February 17, 8:30 PM CST to February 18, 2:30 AM CST
Where
Rock Island County, 0.66 mi ESE of Milan to 0.86 mi ESE of Milan
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.448, -90.558

A portion of Interstate 280 at mile marker 15 about 2 miles west of the Quad City International Airport was closed due to water covering the road. An ice jam on the eastbound bridge caused the water to rise rapidly on Mill Creek and flow across the freeway at the bridge approach. Water was flowing 9 inches deep over a 100 foot section of both the east and west bound lanes. A motorist ventured into the floodwaters but hydroplaned and lost control of his vehicle. No one was injured. The Illinois State Police closed the interstate and detoured traffic until 900 am on February 18 when the water finally receded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84183, 84184, 84185, 84196.